Colorado, 2009

Hail and Damaging Winds in Colorado, July 23, 2009

July 23, 2009 · NWS GLD · 19 events in 2 counties and zones

Severe thunderstorms moved across Yuma and Kit Carson counties in extreme eastern Colorado producing hail and strong winds. The corn crop in Yuma county suffered heavy damage from wind-driven hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$7.8 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms moved across Yuma and Kit Carson counties in extreme eastern Colorado producing hail and strong winds. The corn crop in Yuma county suffered heavy damage from wind-driven hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 11:07 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 23, 11:07 AM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MDT THU JUL 23 2009

.DISCUSSION...
200 AM MDT THU JUL 23 2009

UPPER PATTERN WILL REMAIN STATUS QUO THROUGH SATURDAY. UPPER RIDGE
PARKED NEAR THE FOUR CORNERS FORECAST TO STRENGTHEN JUST A TAD AND
NUDGE EASTWARD TO THE ROCKIES...BUT LOCAL AREA WILL REMAIN UNDER
VARYING DEGREES OF NORTHWEST FLOW. NEXT VORTICITY MAXIMUM WILL SLIDE
DOWN OUT OF THE NORTHERN ROCKIES TODAY AND ACROSS EASTERN COLORADO
BETWEEN 00/06Z. MODELS NOT AS ROBUST WITH THE PRECIPITATION WITH
THIS SYSTEM...BUT WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP IN
EASTERN COLORADO AND WESTERN NEBRASKA WITH DAYTIME HEATING...THEN
PERSIST INTO THE EVENING HOURS WITH HELP FROM THE DISTURBANCE ALOFT.
SBCAPE AXIS OF UP TO 1500 J/KG WILL EXTEND FROM WEST CENTRAL
NEBRASKA SOUTHWARD INTO NORTHEAST COLORADO WHILE EFFECTIVE BULK
SHEAR WILL BE AROUND 30KTS PRIOR TO 00Z...INCREASING TO 40KTS AFTER
00Z WITH SPEED MAXIMA ASSOCIATED WITH THE VORT MAX. SO GIVEN WHAT
HAS HAPPENED THE PAST FEW DAYS THOSE PARAMETERS SHOULD BE SUFFICIENT
FOR AT LEAST AN ISOLATED SEVERE STORM...BEST CHANCE IN THE WEST.

FRIDAY AND SATURDAY FORECAST A BIT MORE COMPLICATED...WITH A COLD
FRONT ADDED TO THE MIX. THE UPPER SUPPORT FOR THE SURFACE FRONT WILL
BE FAR REMOVED IN THE NORTHERN PLAINS. THE MAIN FRONTAL PUSH WILL
HAVE TO WAIT FOR THE NEXT VORT MAX COMING DOWN THE RIDGE...WHICH
DOES NOT OCCUR UNTIL LATE FRIDAY NIGHT OR SATURDAY MORNING. IN
FACT...FRIDAY AFTERNOON THERE IS A DISTINCT LACK OF UPPER FORCING
WITH A HINT OF SHORTWAVE RIDGING ACROSS THE CENTRAL ROCKIES AND
ADJACENT PLAINS. THERE DOES APPEAR TO BE A PREFRONTAL TROUGH AND
BROAD SURFACE LOW PRESSURE DEVELOPING OVER THE CENTRAL HIGH
PLAINS...SO ANY CONVECTIVE INITIATION WILL PROBABLY BE TIED TO THOSE
FEATURES. GIVEN THE LACK OF UPPER FORCING AT THAT TIME...WILL ONLY
CARRY SLIGHT CHANCE POPS. HOWEVER...WILL BUMP UP POPS CENTERED
AROUND 12Z/SATURDAY AS THE UPPER WAVE WILL BE MOVING THROUGH AS WELL
AS A SURFACE FRONT. MORNING HOURS ARE NOT USUALLY BEST FOR
CONVECTION AROUND HERE...BUT THINK THERE WILL BE ENOUGH FORCING TO
OVERCOME THAT TENDENCY. BY SATURDAY AFTERNOON POST FRONTAL UPSLOPE
REGIME WILL BECOME ESTABLISHED ACROSS THE CENTRAL HIGH PLAINS.
CONVECTION SHOULD FIRE NEAR THE FRONT RANGE...AND SLOWLY MIGRATE
EASTWARD. MODELS ALSO FORECAST A LINGERING BAROCLINIC ZONE AROUND
700MB ACROSS THE SOUTHWEST PART OF THE FORECAST AREA WHICH MAY ALSO
BE A FAVORED AREA FOR CONVECTION. WILL CARRY SOME LOW POPS FOR
NOW...WEIGHTED IN THE WEST AND SOUTHWEST.

024
&&

.AVIATION...
1206 PM MDT THU JUL 23 2009
FOR THE 18Z TAFS...  LIGHT SOUTHERLY WINDS AND LITTLE CLOUD COVER
WILL CONTINUE.  BOTH TERMINALS WILL SEE AN INCREASED CHANCE FOR
THUNDERSTORMS THIS AFTERNOON.  ANY CONVECTION IS EXPECTED TO BE
ISOLATED AND THEREFORE HAVE NOT MENTIONED IN TAFS. A CB MENTION
AFTER 21Z WOULD BE APPROPRIATE FOR BOTH TAF SITES.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 23, 8:58 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
958 AM MDT THU JUL 23 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
958 AM MDT THU JUL 23 2009 /1058 AM CDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
AGAIN TODAY. THE BEST CHANCES WILL BE IN EASTERN COLORADO AND
SOUTHWEST NEBRASKA...WITH ONLY A SLIGHT CHANCE IN NORTHWEST KANSAS
TONIGHT. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...WITH GUSTY
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE MUCH OF THIS PERIOD. WHILE NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED...ISOLATED STRONGER STORMS WILL CONTINUE TO
PRESENT A THREAT OF HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

KJ

In the hours before

Special weather statement, Jul 23, 1:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU JUL 23 2009

COZ090-232130-
YUMA COUNTY-
230 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ABARR...AND MOVING SOUTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Jul 23, 2:15 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU JUL 23 2009

COZ090-232145-
YUMA COUNTY-
315 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR CLARKVILLE...AND MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
July 23, 2:15 PM MST
Where
Yuma County, 2.07 mi S of Abarr
Measured
0.88 in hail
Property damage
$250
Reported by
Public
Coordinates
39.820, -102.720

Windows were cracked by wind-driven hail.

Thunderstorm Wind, Yuma

When
July 23, 2:15 PM MST
Where
Yuma County, 2.07 mi S of Abarr
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.820, -102.720

Peak winds were estimated at 60 mph.

Hail, Yuma

When
July 23, 2:18 PM MST
Where
Yuma County, 4.5 mi WNW of Joes
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.675, -102.758

Hail, Yuma

When
July 23, 2:30 PM MST
Where
Yuma County, 3.84 mi NW of Joes
Measured
0.88 in hail
Reported by
Public
Coordinates
39.690, -102.730

Hail, Yuma

When
July 23, 2:30 PM MST
Where
Yuma County, 4.1 mi NNW of Joes
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
39.705, -102.710

Hail, Yuma

When
July 23, 3:12 PM MST
Where
Yuma County, 8.29 mi N of Yuma
Measured
1 in hail
Reported by
Public
Coordinates
40.240, -102.720

Thunderstorm Wind, Yuma

When
July 23, 3:15 PM MST
Where
Yuma County, 1.06 mi W of Yuma
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.120, -102.740

Hail, Kit Carson

When
July 23, 3:15 PM MST
Where
Kit Carson County, 10.5 mi N of Vona
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
39.452, -102.750

Hail, Kit Carson

When
July 23, 3:18 PM MST
Where
Kit Carson County, 10.38 mi N of Vona
Measured
0.75 in hail
Reported by
Public
Coordinates
39.450, -102.740

Thunderstorm Wind, Yuma

When
July 23, 3:20 PM MST
Where
Yuma County, 1.06 mi W of Yuma
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.120, -102.740

Thunderstorm Wind, Yuma

When
July 23, 3:29 PM MST
Where
Yuma County, Yuma
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Peak winds were estimated at 60 mph. Small limbs were down throughout town resulting in minor power outages in Yuma as limbs fell across power lines.

Hail, Kit Carson

When
July 23, 3:30 PM MST
Where
Kit Carson County, 3 mi N of Stratton
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
39.343, -102.600

Hail, Yuma

When
July 23, 3:36 PM MST
Where
Yuma County, 2.98 mi ESE of Yuma Arpt
Measured
1 in hail
Crop damage
$7.8 million
Reported by
Trained Spotter
Coordinates
40.080, -102.670

Quarter sized hail was reported to be covering the ground. An estimated 3 million bushels of corn was lost due to wind-driven hail in the Yuma area with this storm.

Hail, Yuma

When
July 23, 3:40 PM MST
Where
Yuma County, Yuma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.120, -102.720

One and a half inches of rain fell in approximately 20 minutes.

Thunderstorm Wind, Yuma

When
July 23, 3:40 PM MST
Where
Yuma County, Yuma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.120, -102.720

Several 4-inch diameter tree limbs were blown down by thunderstorm winds.

Hail, Kit Carson

When
July 23, 3:50 PM MST
Where
Kit Carson County, Stratton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.300, -102.600

Thunderstorm Wind, Kit Carson

When
July 23, 4:00 PM MST
Where
Kit Carson County, 5.2 mi SE of Stratton
Measured
52 kt (60 mph) estimated gust
Reported by
SHAVE Project
Coordinates
39.247, -102.531

Metal yard furniture displaced 60 to 70 feet.

Hail, Kit Carson

When
July 23, 4:00 PM MST
Where
Kit Carson County, 5.2 mi SE of Stratton
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
39.247, -102.531

Hail, Kit Carson

When
July 23, 4:15 PM MST
Where
Kit Carson County, 0.9 mi SW of Stratton
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
39.291, -102.612

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182464, 182465, 182569, 182466, 182568, 182468, 182469, 182571, 182470, 182472, 182473, 182572, 182475, 182476, 182482, 182478, 182490, 182575, 182573.